OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 66, Iss. 6 — Jun. 1, 1976
  • pp: 525–529

Loss in unstable resonators

H. J. Landau  »View Author Affiliations


JOSA, Vol. 66, Issue 6, pp. 525-529 (1976)
http://dx.doi.org/10.1364/JOSA.66.000525


View Full Text Article

Acrobat PDF (614 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We discuss the integral operator AF which models the behavior of an unstable resonator having rectangular symmetry. Interest focuses on modes of the resonator that exhibit low loss for sizable values of the Fresnel number F; in the mathematical description, these correspond to eigenfunctions of AF with eigenvalues of large modulus. A serious obstacle to a theoretical understanding of these entities is immediately presented by the non-Hermitian nature of the operator, which puts the very existence of eigenfunctions in doubt. Moreover, as the equation is hard to handle numerically, direct computational evidence has been sparse. In this paper we remove some of the conceptual difficulty by introducing a notion of approximate eigenvalues and eigenfunctions which, we argue, model the physical problem equally well. We then prove that each λ with |λ| = 1 becomes an approximate eigenvalue of AF for F sufficiently large, and that the number of mutually orthogonal approximate eigenfunctions corresponding to λ grows at least linearly with √F. Interpreted in physical terms, this implies that for large Fresnel number, losses in the unstable resonator can be made arbitrarily low, but the resonator will not be capable of mode selection. These conclusions differ considerably from predictions contained in a recent paper on this subject.

© 1976 Optical Society of America

Citation
H. J. Landau, "Loss in unstable resonators," J. Opt. Soc. Am. 66, 525-529 (1976)
http://www.opticsinfobase.org/josa/abstract.cfm?URI=josa-66-6-525


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. A. E. Siegman, and R. Arrathoon, "Modes in Unstable Optical Resonators and Lens Waveguides," IEEE J. Quantum Electron 3, 156 (1966).
  2. H. J. Landau, "On Szego's Eigenvalue Distribution Theorem and Non-Hermitian Kernels," J. d'Analyse Math. (Jerusalem) 28, 335–357 (1975).
  3. H. J. Landau, "On an Eigenvalue Equation of Laser Theory" (unpublished).
  4. E. C. Titchmarsh, Introduction to the Theory of Fourier Integrals (Oxford U.P., Oxford, 1948).
  5. P. Horwitz, "Asymptotic Theory of Unstable Resonator Modes," J. Opt. Soc. Am. 63, 1528–1543 (1973).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited